Skip to main content
Log in

Harnack estimates for quasi-linear degenerate parabolic differential equations

  • Published:
Acta Mathematica

Abstract

We establish the intrinsic Harnack inequality for non-negative solutions of a class of degenerate, quasilinear, parabolic equations, including equations of the p-Laplacian and porous medium type. It is shown that the classical Harnack estimate, while failing for degenerate parabolic equations, it continues to hold in a space-time geometry intrinsic to the degeneracy. The proof uses only measure-theoretical arguments, it reproduces the classical Moser theory, for non-degenerate equations, and it is novel even in that context. Hölder estimates are derived as a consequence of the Harnack inequality. The results solve a long standing problem in the theory of degenerate parabolic equations.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Aronson, D. G. & Serrin, J., Local behavior of solutions of quasilinear parabolic equations. Arch. Rational Mech. Anal., 25 (1967), 81–122.

    MATH  MathSciNet  Google Scholar 

  2. De Giorgi, E., Sulla differenziabilità e l’analiticità delle estremali degli integrali multipli regolari. Mem. Accad. Sci. Torino. Cl. Sci. Fis. Mat. Nat., 3 (1957), 25–43.

    MathSciNet  Google Scholar 

  3. DiBenedetto, E., Intrinsic Harnack type inequalities for solutions of certain degenerate parabolic equations. Arch. Rational Mech. Anal., 100 (1988), 129–147.

    Article  MATH  MathSciNet  Google Scholar 

  4. — Harnack estimates in certain function classes. Atti Sem. Mat. Fis. Univ. Modena, 37 (1989), 173–182.

    MATH  MathSciNet  Google Scholar 

  5. Degenerate Parabolic Equations. Universitext. Springer, New York, 1993.

    Google Scholar 

  6. DiBenedetto, E. & Friedman, A., Hölder estimates for nonlinear degenerate parabolic systems. J. Reine Angew. Math., 357 (1985), 1–22.

    MATH  MathSciNet  Google Scholar 

  7. DiBenedetto, E., Gianazza, U. & Vespri, V., Local clustering of the non-zero set of functions in W 1,1(E). Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei Mat. Appl., 17 (2006), 223–225.

    MathSciNet  Google Scholar 

  8. Hadamard, J., Extension à l’équation de la chaleur d’un théorème de A. Harnack. Rend. Circ. Mat. Palermo, 3 (1954), 337–346.

    Article  MATH  MathSciNet  Google Scholar 

  9. Ladyzhenskaya, O. A., Solonnikov, V. A. & Uraltseva, N. N., Linear and Quasilinear Equations of Parabolic Type. Nauka, Moscow, 1968 (Russian); English translation: Translations of Mathematical Monographs, 23. Amer. Math. Soc., Providence, RI, 1967.

    Google Scholar 

  10. Ladyzhenskaya, O. A. & Uraltseva, N. N., Linear and Quasilinear Elliptic Equations. Nauka, Moscow, 1964 (Russian); English translation: Academic Press, New York, 1968.

    MATH  Google Scholar 

  11. Moser, J., On Harnack’s theorem for elliptic differential equations. Comm. Pure Appl. Math., 14 (1961), 577–591.

    Article  MATH  MathSciNet  Google Scholar 

  12. — A Harnack inequality for parabolic differential equations. Comm. Pure Appl. Math., 17 (1964), 101–134.

    Article  MATH  MathSciNet  Google Scholar 

  13. — On a pointwise estimate for parabolic differential equations. Comm. Pure Appl. Math., 24 (1971), 727–740.

    Article  MATH  MathSciNet  Google Scholar 

  14. Nash, J., Continuity of solutions of parabolic and elliptic equations. Amer. J. Math., 80 (1958), 931–954.

    Article  MATH  MathSciNet  Google Scholar 

  15. Pini, B., Sulla soluzione generalizzata di Wiener per il primo problema di valori al contorno nel caso parabolico. Rend. Sem. Mat. Univ. Padova, 23 (1954), 422–434.

    MathSciNet  MATH  Google Scholar 

  16. Serrin, J., Local behavior of solutions of quasi-linear equations. Acta Math., 111 (1964), 247–302.

    Article  MATH  MathSciNet  Google Scholar 

  17. Trudinger, N. S., Pointwise estimates and quasilinear parabolic equations. Comm. Pure Appl. Math., 21 (1968), 205–226.

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Emmanuele DiBenedetto.

Additional information

Dedicated to the memory of Ennio De Giorgi

This work was partially supported by I.M.A.T.I.–C.N.R. (Italy).

Emmanuele DiBenedetto was supported by a NSF grant.

Rights and permissions

Reprints and permissions

About this article

Cite this article

DiBenedetto, E., Gianazza, U. & Vespri, V. Harnack estimates for quasi-linear degenerate parabolic differential equations. Acta Math 200, 181–209 (2008). https://doi.org/10.1007/s11511-008-0026-3

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11511-008-0026-3

2000 Math. Subject Classification

Keywords

Navigation